The simplest parametrized normal forms of Hopf and generalized Hopf bifurcations

Research output: Journal Publications and ReviewsRGC 21 - Publication in refereed journalpeer-review

10 Scopus Citations
View graph of relations


Related Research Unit(s)


Original languageEnglish
Pages (from-to)297-313
Journal / PublicationNonlinear Dynamics
Issue number1-2
Publication statusPublished - Oct 2007


This paper considers the computation of the simplest parameterized normal forms (SPNF) of Hopf and generalized Hopf bifurcations. Although the notion of the simplest normal form has been studied for more than two decades, most of the efforts have been spent on the systems that do not involve perturbation parameters due to the restriction of the computational complexity. Very recently, two singularities - single zero and Hopf bifurcation - have been investigated, and the SPNFs for these two cases have been obtained. This paper extends a recently developed method for Hopf bifurcation to compute the SPNF of generalized Hopf bifurcations. The attention is focused on a codimension-2 generalized Hopf bifurcation. It is shown that the SPNF cannot be obtained by using only a near-identity transformation. Additional transformations such as time and parameter rescaling are further introduced. Moreover, an efficient recursive formula is presented for computing the SPNF. Examples are given to demonstrate the applicability of the new method. © 2006 Springer Science+Business Media, Inc.

Research Area(s)

  • Generalized Hopf bifurcation, Simplest parameterized normal form, Stability, Symbolic computation